Acne Injection Left Me With Dent. When Will it Improve?

1 month ago I had a pimple on my cheek and my dermatologist injected something on it, 2 weeks later after the injection it developed into a very shallow dent with minor discoloration. My dermatologist told me that it will heal in about 2-6 weeks since I'm just 16. But I'm curious if I would see developments everyday or I will just wake up and the dent will be gone for good. I had the dent for 3 weeks now and I haven't seen any major improvements.

Doctor Answers (3)

Indentation After Acne Injection

+1

One well-described and effective appraoch to treating stubborn or urgent (i.e. the day before your wedding!) acne lesions and cysts is with a cortisone injection. By injecting a this solution directly into the pimple or cyst, the cyst will shrink and the inflammation will subside. One potentional side effect of this treatment is leaving a depression or indentation in the skin. The steroid injection can also leave an area of discoloration. While these are uncommon side effects, they can happen in any patient. In general, these adverse effect will improve over a number of weeks and sometimes months. While it is difficult to anticipate exactly how long it will take to resolve (especially if nothing has happened at 3 weeks post-op), allowing the skin to recover is generally what doctors recommend. If the dent or depression persists for a number of months, the area can be treated with Saline injections, or a dermal filler to restore the volume lost in the area.


Austin Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

Temporary Depression At Site of Acne Cortisone Injection

+1

It sounds like you were injected with cortisone which can be very helpful in improving larger acne lesions, thus avoiding scarring. Even when injected properly, it is possible to get some temporary atrophy (resulting in an indentation).  I have found that the atrophy always resolves over the course of several weeks to several months; however, if it hasn't resolved after 6 to 9 months, it probably will stay as it is.  If that ends up being the case, it is very easy for an experienced dermatologist to correct it with an injectable filler. 

 

Channing R. Barnett, MD
New York Dermatologist
4.5 out of 5 stars 4 reviews

Likely cortisone injection

+1

You probably had a cortisone injection, which can cause atrophy at the injection point (looks like a divet). Thankfully, the indentation will most likely improve gradually over the following weeks to months. If there is a residual indentation that remains after 6-12 months, then it will likely not get much better without intervention. Weekly saline injections can be safely performed by almost any physician. The technique was well described in Dermatological Surgery in 2005 (see web reference). Fillers can also be considered to help smooth the indentation, although this is a more expensive (but more reliable) option.

Ramona Behshad, MD
Chesterfield Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.